Texas, 2023High Wind in Texas, April 2, 2023
April 2, 2023 · NWS MAF · 1 event in 1 county or zone
A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of shortwaves rounding a larger Intermountain West trough brought prolonged westerly strong to high winds to much of southeast New Mexico and West Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 5:22 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Apr 2, 5:22 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 AM CDT Sun Apr 2 2023
...New AVIATION...
.SHORT TERM...
(Today through Monday afternoon)
Issued at 504 AM CDT Sun Apr 2 2023
A modest LLJ and southeasterly surface flow have been advecting
moisture into the eastern zones this morning, serving to sharpen up
a dryline around the TX/NM state line by daybreak. A quick-moving
shortwave trough gliding overhead late this morning into the early
afternoon helps shove the dryline towards San Angelo with three main
effects:
1) An isolated thunderstorm or two is possible across the Western
Low Rolling Plains late this morning before the moisture is shoved
eastward. Any storms that develop stay sub-severe and quickly move
eastward out of our area.
2) Downsloping westerly winds enhanced by the shortwave not only
bring in very dry air, but also help high temperatures this
afternoon soar well into the mid to upper 80s with 90s found along
the Rio Grande. Patchy blowing dust may result from the winds,
especially near open fields and construction sites with loose dirt.
3) Piggy-backing off of #2, the combination of strong winds and
very dry air behind the dryline result in widespread elevated to
near-critical fire weather today...unfortunately this afternoon is
only the tip of the iceberg, so refer to the Fire Weather Discussion
below for more details.
For tonight, direr air and mostly clear skies allow for a slightly
cooler night than this morning with lows in the upper 40s and low
50s. Monday looks to be very similar to Sunday with the dryline
staying east of our area, maintaining exceptionally dry conditions
with breezy west winds thanks to lee troughing ahead of Tuesday's
impending upper trough. The low level thermal ridge intensifies
some, yielding highs a few degrees higher than today, largely in the
upper 80s to low 90s.
-Munyan
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 504 AM CDT Sun Apr 2 2023
Monday night, southwest flow aloft strengthens as a strong upper
trough digs into the central CONUS. Despite single-digit dewpoints
across most of the area, high clouds and mixing will keep overnight
lows well-above normal. A mountain wave signature begins
strengthening in the Guadalupes, and we'll continue the watch for
the Guadalupes/Delawares, with the adjacent plains in the lee thrown
in.
Tuesday, the upper trough arrives, increasing winds ridiculously
across Southeast New Mexico and West Texas. Sunny skies will promote
mixing to 750mb or better, producing high winds across SE NM and
adjacent parts of West Texas. Advisory winds are expected
elsewhere. This will result in extremely-critical fire wx conditions
across the entire area. See fire wx discussion below for more
details. A Pac front will arrive w/the trough after 18Z or so,
tempering afternoon highs from Monday, taking them below normal over
Southeast New Mexico. A cold front will drop in behind the trough
Tuesday night, taking highs below normal area-wide Wednesday. In
fact, temperatures will remain below normal into Easter weekend as
the next trough begins digging/developing down the west coast.
Thursday, easterly upslope surface winds develop, and will persist
in some degree into the weekend. Long-range models maintain a
chance of convection beginning over the eastern zones Thursday, and
developing west into the weekend. Models are starting to line up
w/cluster prototypes this morning, including the CMC, so maybe a
shower or two will pan out. Stay tuned.
&&
.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Sun Apr 2 2023
Relatively light winds largely out of the south become stronger
and westerly as a dryline surges eastward later this morning.
Through the late afternoon, gusts of 25-30kts are expected before
diminishing around sunset. VFR prevails throughout the period.
&&
.FIRE WEATHER...
Issued at 504 AM CDT Sun Apr 2 2023
WV imagery shows an upper trough approaching West Texas and
Southeast New Mexico this morning, forecast to be over the Permian
Basin by 18Z. Westerly 20ft winds/mixing will usher in drier air to
the FWA today, resulting in minimum RH in the single digits most
locations. As a result, widespread RFTI of 4 will combine with ERC
of 50th percentile or higher most locations for near-critical fire
weather conditions. We've shotgunned another RFD across the FWA to
cover this.
Recovery overnight will be abysmal, as westerly 20ft winds offer no
source of moisture replenishment. Monday, 20ft winds begin
increasing out west as the next upper trough digs south through the
western CONUS. Well-above normal highs will yield single-digit
minimum RH, which will in turn result in RFTI of 4, which will
combine with increased 20ft winds for RFTI of 8 developing into SE
NM and the higher terrain of West Texas for critical fire wx
conditions.
After poor recovery again Monday night, the upper trough arrives
Tuesday. Mostly sunny skies will allow for efficient mixing and
insolation to cure fine fuels. 20ft winds will increase
substantially, especially across SE NM and adjacent areas of W.
Texas. Widespread single-digit RH is again expected. This will
render extreme to historic RFTI of 8-9 blanketing the FWA, for a day
of very critical fire weather conditions. SGPWO CIPs guidance pegs
this event above the 90th percentile.
A Pac front will arrive during the afternoon, mitigating
temperatures somewhat, after which below-normal temperatures are
expected into Easter weekend. Lighter 20ft winds on the backside of
the trough, as well as a chance of rain, will mitigate fire weather
conditions after Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 89 48 91 54 / 0 0 0 0
Carlsbad 86 48 86 54 / 0 0 0 0
Dryden 93 56 94 62 / 0 0 0 0
Fort Stockton 88 54 92 58 / 0 0 0 0
Guadalupe Pass 75 50 77 50 / 0 0 0 0
Hobbs 85 48 86 51 / 0 0 0 0
Marfa 79 42 83 44 / 0 0 0 0
Midland Intl Airport 87 50 89 55 / 0 0 0 0
Odessa 86 51 90 56 / 0 0 0 0
Wink 87 46 90 49 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Scurry-
Van Horn and Highway 54 Corridor-Winkler.
Fire Weather Watch from Tuesday morning through Tuesday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Monday evening through Tuesday evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
NM...Fire Weather Watch from Monday morning through Monday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Fire Weather Watch from Tuesday morning through Tuesday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Watch from Monday evening through Tuesday afternoon
for Eddy County Plains-Guadalupe Mountains of Eddy County.
&&
SHORT TERM...16
LONG TERM....44
AVIATION...16Hazardous weather outlook, Apr 2, 3:03 AM CST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
403 AM CDT Sun Apr 2 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
403 AM CDT Sun Apr 2 2023 /303 AM MDT Sun Apr 2 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Rangeland Fire Danger Statement for elevated fire weather is in
effect today for West Texas and Southeast New Mexico.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Widespread elevated fire weather conditions are expected on Sunday.
A Fire Weather Watch is in effect Monday morning through Monday
evening for Southeast New Mexico and most of West Texas.
A High Wind Watch is in effect Monday evening through Tuesday evening
for the Guadalupe and Delaware Mountains, Eddy County plains, and
Eastern Culberson County.
A Fire Weather Watch is in effect Tuesday morning through Tuesday
evening for West Texas and Southeast New Mexico.
High winds are likely Tuesday and Tuesday evening for Southeast New
Mexico and much of West Texas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 2, 8:38 AM CST to 9:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 2 to 3, 2023$617,000 · EF0 · 53 events
- Wildfire in New Mexico, April 2, 20231 injured · $500,000 · 1 event
- Hail and Damaging Winds in Louisiana, April 2 to 3, 2023$168,000 · 1.25 in hail · 6 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202320 events
- Hail and Damaging Winds in Texas, April 2, 20232 in hail · 19 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202316 events
- Hail and Damaging Winds in Louisiana, April 2, 202374 kt wind · 16 events
- Winter Storm and Winter Weather in Colorado, April 2 to 4, 20237 events
- Winter Storm and Heavy Snow in Nebraska, April 2 to 5, 20237 events
- Dust Storm and High Wind in California, April 2 to 3, 202363 kt wind · 6 events
- Heavy Snow and High Wind in California, April 2 to 3, 2023116 kt wind · 3 events
- Heavy Snow in Washington, April 2 to 3, 20233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093485.